- July 2, 2018 at 10:59 pm
Monday’s are turning out to be hell. Last Monday I was hospitalized with colitis. The Monday before that, diagnosed with hyperthyroidism. Today. I went in because I had a pain in my leg, left calf, over the weekend and I said “with the way my lucks running this is definitely a blood clot.” Bingo. It is.
My doctor told me that it may not necessarily be a side effect of my treatment (ipi/nivo) or of the myriad medicines I’m on, She said DVTs are common in cancer patients.
I’ll know be injecting myself in the stomach 2x/day for with a blood thinner for..ever? Unless they decide they can move to my pills but that’s iffy.
Would be interested if anyone else encountered this.
The medicine I’m talking Is Lovenox.
MichelleRHGParticipantHi, sorry your Mondays are so rough! I had Lovenox for 4 weeks after a surgery as preventative, but was told by a doctor at one point that cancer patients are, indeed, more likely to get blood clots. I took ipi/nivo and never noticed DVT as a side effect in any literature, but might have missed seeing it. Best wishes to you.
- July 3, 2018 at 1:26 am
- July 4, 2018 at 8:33 pm
Trying to keep this on the funny side, helps me. I am happy to see you having these side effects as your immune system "appears" to be responding. My immune system killed my thyriod around 5 months into treatment, on hormones now. I thought I could it as an excuss when I felt bad by telling my coworkers to leave me alone because I was hormonal but it just doesn't work the same for us guys. I get nivo numbers 49 & 50 (double dose) on Friday but never had any stomach issues. I don't know where you are in your treatment but I started with 7 tumors in my lungs and at 15 months I was NED. Suffered through lots of side effects, always 5 or 6 at a time of different sorts but I am alive. Dr. plans on stopping at number 52 if my scans are clean. I always looked at side effects no matter how bad they were as a good thing because to me I knew it was working. Like I said I try to live with cancer on the funny side because cancer doesn't take it easy on you just because you're upset or angry. My primary was a 2b on top of my head and it probably should have went to my brain first as so many people have it there. I told my Dr. it did go there first but looked around and said oh hell no, we ain't staying up in here, to much crazy stuff going on. Hope I made you smile, good luck and don't give up.
- July 5, 2018 at 7:13 pm
Thank you very much for your response I appreciate it. I have had a effing 3 Mondays in a row. I am stage iv, no primary, diganosed via a lymph node tumor in my groin and also have one in my neck and a tumor in my abdomen.
Had my first ipi/nivo on 6/8 and was into hyperthyrodism a week later – fever, neck pain, night sweats. Started treament with the endocronologist for that. A week later comes the diarrhea, 2 days of that and I was in the hospital with colitis for 2 nights, and put on steroids.
I can't continue ipi/nivo per my doctor because of the extreme side effects, so when I'm off the steroids, I am going to try every 2 weeks Opdivo.
And then Monday….the clot and the shots. WHAT A MONTH.
I do hope the side effects means things are working, that would be awesome. I'm anxious to stop treating (and developing) side effects and get to treating the CANCER.
My approach to this whole mess is to feel the sadness and grief and fear, because it's there and it's powerful and I have to express it and acknowledge it. But it doesn't stop me from doing what I need to do – I learned how to give myself shots while crying. I actually do have a good sense of humor and am able to use it to cope with some stuff that happens.
- July 10, 2018 at 2:30 am
I'll tell you my story and maybe it will help you a little bit. I got subcutaneous lumps which the derm wouldn't biopsy. In fact he and his nurse laughed at me. This was in fact stage IV melanoma. My primary care fought for me and I was finally CT scanned and biopsied. While waiting for the biopsy results I had a stroke – yep – a freakin' stroke which was due to the high tumor burden. Long story short – Lovenox twice a day (they said for life) and they also said that going on pills was iffy and way out. The ipi/nivo worked wonders and all looked good until the side effects hit. Then while on steroids and off treatment a brain tumor popped up – just for fun. The original two brain mets went away with the ipi/nivo. I got to go off the lovenox so I could have the brain tumor removed. I couldn't bring myself to go back on it. After much deliberation by my care team it was decided I no longer needed the lovenox and so now I just take a baby aspirin. Seriously.
They told me melanoma likes to clot and it likes to bleed. Many patients with high tumor burden experience a hypercoagulative state. When they diagnose cancer they can run blood tests but they aren't always conclusive and if someone experiences a clot they tend to err on the side of caution and prescribe lovenox. The good news is that lovenox is easily controlled and have relatively low negative bleeding side effects.
I'm sorry you are going through all this. It's a rough road but you can do it. Good wishes to you. I hope next Monday is better for you.
- You must be logged in to reply to this topic.